Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: How Psycho-Stimulants may help sleep! paulbwell

Posted by franco neuro on April 4, 2005, at 11:19:57

In reply to Re: How Psycho-Stimulants may help sleep!, posted by paulbwell on April 3, 2005, at 4:35:20

This is an interesting topic. It is true that by raising dopamine levels in the prefrontal cortex stimulants, in effect, raise the signal to noise ratio. This allows one to block out the static and "white noise", and focus more on the task at hand without unwanted distraction. This should certainly have a calming effect.

However, becoming fatigued or sedated on a medication that is supposed to raise dopamine (or norepinephrine levels for that matter) is definitely a paradoxical response. This is what's happening to me right now on Wellbutrin. While it isn't a stimulant, it is supposed to be an "activating" and in many cases anxiety potentiating drug. This is to be expected since it's primary mechanism of action (as far as anyone knows) is blocking the DA and NE reuptake pumps, which should increase the levels of these neurotransmitters at the site of action. The synapse.

My question is what's causing this paradoxical response?

-Downregulated post synaptic receptors may cause one to have less of a response to increased dopamine in the synapse, but shouldn't cause a paradoxical response.

-Depleted presynaptic stores may cause the paradoxical response if one were taking a true dopamine agonist (one that facilitates it's release), but not one that simply blocks the reuptake pump as Wellbutrin is supposed to be doing.

-An over-sensitive autoreceptor. As the DA levels increase in the synapse, due to increased secretion or blocked reuptake, this triggers the autoreceptor to signal the presynaptic cell to stop releasing DA into the synapse. The more sensitive the autoreceptor the greater the paradoxical repsonse. This would also cause chronically low synaptic dopamine levels. This seems to be the most logical scenerio to me.

Any thought on this? I'd love some feedback and to know what other possible mechanisms might explain why some people are wiped out by pro-dopamine meds. I really need to fix my brain soon...


Share
Tweet  

Thread

 

Post a new follow-up

Your message only Include above post


[479640]

Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:franco neuro thread:476266
URL: http://www.dr-bob.org/babble/20050404/msgs/479640.html